Alert archive / Virginia / Flash Flood Warnings in 2012

Flash Flood Warning 79, NWS Baltimore/Washington

September 27, 20124 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 27, 2012, 9:56 PM EDT for 4 counties in Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2012, 9:56 PM EDT (01:56 UTC)
Expired
Sep 28, 2012, 1:00 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Culpeper County, VA, Fauquier County, VA, Madison County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 72 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 10:50 PM EDTFLASH FLOOD1 N Lignum, VAROAD IS CLOSED NEAR THE INTERSECTION OF ROUTE 724 AND ROUTE 610 DUE TO WATER OVER A BRIDGE.
Sep 27, 10:50 PM EDTFLASH FLOOD2 Sw Culpeper, VAMADISON ROAD AT BUSINESS 29 IN CULPEPPER IS CLOSED DUE TO WATER ACROSS ROADWAY.
Sep 27, 10:50 PM EDTFLASH FLOODCulpeper, VAWATER IS BLOCKING PART OF ROUTE 3 NEAR ROUTE 669 EAST OF CULPEPPER.
Sep 27, 11:01 PM EDTFLASH FLOODCulpeper, VAWATER IS BLOCKING PART OF ROUTE 3 NEAR ROUTE 669 EAST OF CULPEPPER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WGUS51 KLWX 280156
FFWLWX
VAC047-061-113-179-280500-
/O.NEW.KLWX.FF.W.0079.120928T0156Z-120928T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
956 PM EDT THU SEP 27 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CULPEPER COUNTY IN NORTHERN VIRGINIA...
  EAST CENTRAL MADISON COUNTY IN NORTHWEST VIRGINIA...
  WEST CENTRAL STAFFORD COUNTY IN NORTHERN VIRGINIA...
  SOUTH CENTRAL FAUQUIER COUNTY IN NORTHERN VIRGINIA...

* UNTIL 100 AM EDT

* AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR
  ESTIMATES THAT UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS
  PORTIONS OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2
  INCHES CAN BE EXPECTED.

* SOME LOCATIONS THAT ARE AFFECTED BY THE HEAVY RAIN INCLUDE
  CULPEPER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN.

LAT...LON 3837 7816 3846 7817 3854 7804 3852 7767
      3840 7759 3836 7764 3838 7765 3836 7769
      3839 7777 3837 7779 3838 7788 3839 7789
      3836 7792 3834 7801

$$


BJL
2 follow-up statements
590 
WGUS71 KLWX 280313
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 PM EDT THU SEP 27 2012

VAC047-061-113-179-280500-
/O.CON.KLWX.FF.W.0079.000000T0000Z-120928T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULPEPER VA-MADISON VA-STAFFORD VA-FAUQUIER VA-
1113 PM EDT THU SEP 27 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR SOUTH
CENTRAL FAUQUIER...WEST CENTRAL STAFFORD...EAST CENTRAL MADISON AND
SOUTHERN CULPEPER COUNTIES...

AT 1109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR ESTIMATES
THAT UP TO 4 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS PORTIONS OF 
THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OVER ONE INCH CAN BE 
EXPECTED. THE CULPEPER COUNTY 911 CENTER ALSO REPORTED WATER 
BLOCKING A PORTION OF ROUTE 3 EAST OF CULPEPER. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CULPEPER...LEON...WINSTON...AND MITCHELLS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN.

LAT...LON 3837 7816 3846 7817 3854 7804 3852 7767
      3840 7759 3836 7764 3838 7765 3836 7769
      3839 7777 3837 7779 3838 7788 3839 7789
      3836 7792 3834 7801

$$


BJL
658 
WGUS71 KLWX 280456
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 AM EDT FRI SEP 28 2012

VAC047-061-113-179-280506-
/O.EXP.KLWX.FF.W.0079.000000T0000Z-120928T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULPEPER VA-MADISON VA-STAFFORD VA-FAUQUIER VA-
1256 AM EDT FRI SEP 28 2012

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL FAUQUIER...
WEST CENTRAL STAFFORD...EAST CENTRAL MADISON AND SOUTHERN CULPEPER
COUNTIES...

THE THREAT FOR RAPIDLY RISING FLOODWATERS HAS ENDED...THEREFORE THE
FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING.

LAT...LON 3837 7816 3846 7817 3854 7804 3852 7767
      3840 7759 3836 7764 3838 7765 3836 7769
      3839 7777 3837 7779 3838 7788 3839 7789
      3836 7792 3834 7801

$$

JRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 8:10 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 27, 8:10 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EDT THU SEP 27 2012

.SYNOPSIS...
A COLD FRONT NEAR THE MASON DIXON LINE WILL SLOWLY SAG SOUTHWARD.
LOW PRESSURE WILL DEVELOP ALONG THE FRONT THIS EVENING AND MOVE
ACROSS THE MID-ATLANTIC REGION THROUGH FRIDAY. THE COLD FRONT WILL
PASS THROUGH THE AREA LATE FRIDAY...BEFORE WEAK HIGH PRESSURE
BUILDS IN FOR SATURDAY. AN UPPER LOW OVER THE EASTERN GREAT LAKES
WILL PUSH ANOTHER COLD FRONT THROUGH THE REGION SUNDAY. HIGH
PRESSURE RETURNS EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...

STORMS ARE SLOW MOVING - LARGE AMOUNTS OF RAIN ARE FALLING IN ONE
SPOT...HENCE FFW'S ARE BEING ISSUED. TSTMS WTCH IN EFFECT FOR MUCH
OF THE NERN PART OF THE AREA.

LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE FRONT THIS EVENING.
THERE REMAINS SOME MODEL DISAGREEMENT IN TERMS OF HOW FAR SOUTH
THE FRONT GETS...AND THEREFORE WHERE THE LOW DEVELOPS. GFS DVLPS
THE LOW FARTHER W OVER INTERIOR WV...WHILE NAM DVLPS THE LOW OVER
CENTRAL VA. EITHER WAY...THE LOW WILL BE STEERED NE AHEAD OF THE
UPPER TROUGH...AND THEN DRAG A COLD FRONT W-E ACROSS THE CWA EARLY
FRIDAY. THE FRONT MAY STALL ACROSS SRN PORTIONS OF THE FORECAST
AREA FRIDAY AFTERNOON.

SOME AREAS OF LIKELY POPS FRIDAY AFTN ACROSS PORTIONS OF THE
POTOMAC HIGHLANDS AND CENTRAL VA...WHERE THE FRONT WOULD MOST
LIKELY BRIEFLY STALL OR SLOW DOWN. LOWER POPS OVER THE NORTHERN
HALF OF THE CWA...WHICH SHOULD BE NORTH OF THE SFC FRONT...BUT
SOME LIFT WILL STILL BE EXPECTED DUE TO THE APPROACHING UPPER
TROUGH.

IN TERMS OF TEMPS...LOWS RANGE FROM THE LOW 50S OVER THE POTOMAC
HIGHLANDS RIDGE TOPS TO THE UPPER 60S IN METRO
BALTIMORE/WASHINGTON. FRIDAY HIGHS GENERALLY IN THE UPPER 70S TO
LOW 80S...BUT COOLER OVER HIGHER ELEVATIONS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE THAT DEVELOPS ALONG FRONTAL BOUNDARY WILL MOVE
NORTHEAST OF THE CHESAPEAKE BAY BY FRIDAY NIGHT.  BOUNDARY IS
EXPECTED TO MOVE THROUGH REGION BY FRIDAY AND BE SOUTH OF MID
ATLANTIC... DRAPED ALONG THE EAST COAST.  CURRENT CHARACTERISTICS OF
ZONAL SITUATION IS THAT THIS FRONT IS NOT MOVING.  UPPER LEVEL LOW
OVER THE GREAT LAKES IS PROGGED TO MOVE SOUTHEASTWARD TOWARDS THE
MID ATLANTIC FRIDAY.  NAM SHOWS A SHORTWAVE WILL ALSO MOVE THROUGH
REGION FRIDAY NIGHT.  THOSE TWO FEATURES WILL HELP MOVE FRONTAL
BOUNDARY SOUTHWARD.  NW FLOW WILL BUILD IN BEHIND LOW PRESSURE AND
DRAG IN COOLER AND DRIER AIR FOR THE DAY ON SATURDAY.  AS MOISTURE
MOVES SOUTH AND EASTWARD WITH FRONT...MSTY SUNNY CONDITIONS ARE
EXPECTED FOR THE AFTERNOON.  WITH THIS CAA SITUATION..10-15KT WINDS
ALOFT WONT BRING MUCH MIXING TO THE AREA ON SATURDAY.  IF FRONTAL
BOUNDARY DOES NOT MOVE SOUTHWARD WITH THE HELP OF PREVIOUS SAID
FEATURES...MOISTURE MAY CAUSE CLOUDS TO STAY AROUND LONGER
SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL LOW OVER THE GREAT LAKES WILL CONTINUE TO MOVE SOUTHWARD
AND CLOSER TO THE MID ATLANTIC THROUGH SUNDAY.  MODELS SHOW LOW
PRESSURE DEVELOPING AS A REFLECTION OF UPPER LOW OVER THE EASTERN
GREAT LAKES.  JET STREAK ENHANCES AS IT MOVES NORTHEAST SOUTH OF THE
MID ATLANTIC.  12Z GFS HAS REGION ON THE NORTH SIDE OF JET STREAK
AND SOUTH OF SFC LOW WHICH MAY LIMIT AREAS OF SHOWER ACTIVITY FOR
THE DAYTIME ON SUNDAY.  WRAP AROUND MOISTURE WILL QUICKLY FILL IN
AND RAIN CHANCES INCREASE SUNDAY NIGHT.  TROUGH AXIS OF UPPER LOW
AND SFC COLD FRONT WILL PASS OVER AREA AND EXIT BY MONDAY.

HIGH PRESSURE FROM THE WEST WILL QUICKLY MOVE INTO THE AREA TUES
THROUGH WED.  UPPER RIDGE OVER THE WESTERN ATLANTIC WILL
STRENGTHEN.  ECMWF AND GFS BOTH SHOW TROPICAL SHORTWAVES AND
MOISTURE MOVING NORTHWARD ON THE WESTERN SIDE OF UPPER RIDGE MID TO
LATE WEEK.  TO THE WEST...TROUGH OF LOW PRESSURE MAY DIG INTO TEXAS
AND MOVE EASTWARD.  DEPENDING ON THE STRENGTH AND SPEED OF
TROUGH...MOISTURE MAY BE PUSHED OUT TO SEA.  12Z GFS HAS 2 INCHES
PLUS OF PWAT VALUES ENTERING THE MID ATLANTIC WED NIGHT AND INTO
THURSDAY. DEPENDING ON MOVEMENT OF TROUGH AND RIDGE...RAINFALL
AMOUNTS MAY BE A FACTOR TOWARDS THE END OF NEXT WEEK.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
TSTMS CURRENTLY AFFECTING IAD...AND WL LKLY IMPACT DCA AFTR 9 PM.

NW WINDS ARE EXPECTED BEHIND FRONTAL BOUNDARY FRIDAY NIGHT AND
SATURDAY.  WIND GUSTS SHOULD STAY BELOW 18KTS FRIDAY NIGHT WITH WEAK
PRESSURE SURGE EXPECTED BEHIND FRONT. REDUCED VSBYS POSSIBLE
SATURDAY MORNING AS CLOUDS DEPART REGION.  MOISTURE WILL MOVE INTO
REGION SUNDAY AND SHOWERS ARE POSSIBLE IN THE AFTERNOON AND
EVENING.

&&

.MARINE...
FRONTAL BOUNDARY APPROACHES THE WATERS FROM THE NORTH TONIGHT. A
RELATIVELY WEAK GRADIENT IS EXPECTED FOR WINDS GENERALLY 10 KNOTS
OR LESS. ANY ISOLATED THUNDERSTORMS WITH THE SHOWERS THIS EVENING
COULD HOWEVER PRODUCE STRONGER WIND GUSTS. FRONT REMAINS OVER THE
CHESAPEAKE BAY REGION ON FRIDAY.

COLD FRONT CROSSES THE WATERS FRI NGT. NW WINDS ARE EXPECTED BEHIND
FRONTAL BOUNDARY FRIDAY NIGHT AND SATURDAY. WINDS SHOULD STAY
BELOW SCA FRIDAY NIGHT WITH WEAK PRESSURE SURGE EXPECTED BEHIND
FRONT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS...KCS/NWL
Hazardous weather outlook, Sep 27, 7:09 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EDT THU SEP 27 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281215-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
709 PM EDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH
OF THE AREA. THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL
TO PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281215-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
709 PM EDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR
PORTIONS OF EASTERN WEST VIRGINIA...NORTHERN VIRGINIA...AND
CENTRAL MARYLAND UNTIL MIDNIGHT. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER THIS
EVENING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 27, 8:20 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT THU SEP 27 2012

VAZ039-050-051-502-280045-
ORANGE VA-CULPEPER VA-MADISON VA-SOUTHERN FAUQUIER VA-
820 PM EDT THU SEP 27 2012

...STRONG THUNDERSTORM TO AFFECT ORANGE...CULPEPER...MADISON AND
SOUTHERN FAUQUIER COUNTIES...

AT 820 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MITCHELLS...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE CULPEPER.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3853 7775 3834 7772 3835 7812 3847 7813
TIME...MOT...LOC 0020Z 262DEG 16KT 3839 7804
Special weather statement, Sep 27, 8:43 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
843 PM EDT THU SEP 27 2012

VAZ050-051-055-056-502-280115-
ORANGE VA-CULPEPER VA-SOUTHERN FAUQUIER VA-STAFFORD VA-
SPOTSYLVANIA VA-
843 PM EDT THU SEP 27 2012

...STRONG THUNDERSTORM TO AFFECT ORANGE...CULPEPER...SOUTHERN
FAUQUIER...STAFFORD AND SPOTSYLVANIA COUNTIES...

AT 843 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STEVENSBURG...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE LIGNUM...ELKWOOD...FLAT RUN...
RICHARDSVILLE...SUMERDUCK...GOLDVEIN...MORRISVILLE AND LOIS.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3858 7761 3833 7757 3833 7805 3849 7807
TIME...MOT...LOC 0043Z 260DEG 17KT 3843 7790

BJL
Special weather statement, Sep 27, 8:46 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT THU SEP 27 2012

VAZ039-040-051-280115-
RAPPAHANNOCK VA-CULPEPER VA-MADISON VA-
846 PM EDT THU SEP 27 2012

...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK...CULPEPER AND MADISON
COUNTIES...

AT 846 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NETHERS...
MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE CULPEPER.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3868 7793 3845 7793 3851 7830 3863 7830
TIME...MOT...LOC 0046Z 270DEG 14KT 3857 7823
Special weather statement, Sep 27, 8:58 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
858 PM EDT THU SEP 27 2012

MDZ009-013-VAZ042-052>054-280145-
MONTGOMERY MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
PRINCE GEORGES MD-LOUDOUN VA-FAIRFAX VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
858 PM EDT THU SEP 27 2012

...STRONG THUNDERSTORM TO AFFECT ARLINGTON...MONTGOMERY...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...PRINCE GEORGES...LOUDOUN AND FAIRFAX
COUNTIES...

AT 858 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTREVILLE...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE FAIRFAX...OAKTON...MANTUA...VIENNA...THE
I66 AND I495 INTERCHANGE...MERRIFIELD...DUNN LORING...TYSONS
CORNER...PIMMIT HILLS AND FALLS CHURCH.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3901 7718 3882 7703 3881 7703 3881 7702
      3880 7702 3875 7747 3890 7755
TIME...MOT...LOC 0058Z 254DEG 18KT 3884 7740
Special weather statement, Sep 27, 9:17 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
917 PM EDT THU SEP 27 2012

VAZ039-050-051-055-056-502-280200-
ORANGE VA-CULPEPER VA-MADISON VA-SOUTHERN FAUQUIER VA-STAFFORD VA-
SPOTSYLVANIA VA-
917 PM EDT THU SEP 27 2012

...STRONG THUNDERSTORMS TO AFFECT ORANGE...CULPEPER...MADISON...
SOUTHERN FAUQUIER...STAFFORD AND SPOTSYLVANIA COUNTIES...

AT 916 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
LIGNUM...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE SUMERDUCK...RICHARDSVILLE...GOLDVEIN...
DUNAVANT...STORCK...HARTWOOD...GLENDIE AND HOLLY CORNER.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3838 7822 3859 7811 3862 7805 3856 7746
      3825 7759
TIME...MOT...LOC 0116Z 281DEG 18KT 3843 7780

BJL
Local storm report, Sep 27, 9:33 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
933 PM EDT THU SEP 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             2 NW LIGNUM             38.44N  77.85W
09/27/2012  E0.88 INCH       CULPEPER           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1201337

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:15 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Prince William, Stafford, City of Manassas, City of Manassas Park45 min
Sep 27, 8:20 PM EDTSpecial Weather StatementLWXCulpeper25 min
Sep 27, 8:27 PM EDTSpecial Marine WarningLWX93 min
Sep 27, 8:43 PM EDTSpecial Weather StatementLWXCulpeper32 min
Sep 27, 8:46 PM EDTSpecial Weather StatementLWXCulpeper29 min
Sep 27, 8:58 PM EDTSpecial Weather StatementLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church, City of Manassas Park47 min
Sep 27, 9:17 PM EDTSpecial Weather StatementLWXCulpeper43 min
Sep 27, 9:18 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford42 min
Sep 27, 10:03 PM EDTSpecial Marine WarningLWX42 min
Sep 27, 10:16 PM EDTSpecial Weather StatementLWXGreene29 min
Sep 27, 10:18 PM EDTSpecial Weather StatementLWXPrince William, City of Manassas, City of Manassas Park27 min
Sep 27, 10:43 PM EDTFlash Flood WarningLWXMadison70 min
Sep 27, 11:33 PM EDTSpecial Weather StatementLWXMadison27 min
Sep 28, 12:55 AM EDTAreal Flood WarningLWXCulpeper4 hr
Sep 28, 5:34 AM EDTDense Fog AdvisoryLWXCulpeper, Fauquier, Greene, Madison, Nelson, Orange and 11 more4 hr
Sep 28, 4:54 PM EDTSpecial Marine WarningLWX106 min
Sep 28, 5:44 PM EDTSpecial Marine WarningLWX92 min

Nearby

Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.